Carfentanil is the latest opioid threat endangering the lives of people in California and from coast to coast across the United States. In recent months, carfentinal has been the drug underlying cause of an ever-increasing opioid overdoses, including fatal ones. As a result of the current rise in use, abuse, and overdose of carfentinal, we all need to become more familiar with this truly hazardous drug.
What Is Carfentanil?
Carfentanil is an extremely powerful derivative of fentanyl. Fentanyl itself is classified as a synthetic narcotic analgesic that is produced from morphine. Carfentanil is a white, powdery substance that looks like heroin or cocaine.
When it comes to the illegal drug trade in this day and age, carfentanil is mixed with heroin. The reason for mixing carfentanil with heroin is to make heroin more potent. The blending of carfentanil with heroin also makes heroin markedly more hazardous.
How Powerful Is Carfentanil?
Carfentanil is an extremely powerful opioid drug. As mentioned, carfentanil is derived from fentanyl. Fentanyl is 100 times more powerful than morphine. Carfentanil is an astounding 10,000 times more powerful than morphine. This is an extraordinary difference between carfentanil and morphine. It truly underscores how dangerous carfentanil can be and how easy it is to overdose on this drug beginning to make its rounds among illegal drug users.
Historic Primary Uses of Carfentanil
Like a good number of medications that end up being abused by people, carfentanil was not originally created for humans. Indeed, carfentanil is not approved for use by human beings for any purpose whatsoever.
Carfentanil is a drug used to sedate very large mammals like elephants. When a veterinarian is called upon to use carfentanil for the benefit of a large mammal, a vet must don specialized personal protective equipment. This protective gear is designed to ensure that a veterinarian doesn’t breathe in carfentanil nor absorb the powerful substance through his or her skin.
Carfentanil Overdose Facts
The deadly nature of carfentanil cannot be overstated. As noted previously, carfentanil is intended for use on large mammals, including elephants. A typical adult elephant weighs over one ton. The proper dosage of carfentanil for an elephant is 13,000 micrograms of the drug per hour. For a human, overdose can occur if an individual ingests only 100 micrograms of carfentanil within the space of an hour. That is the equivalent of 0.1 milligrams of the drug. In other words, 1 milligram of carfentanil – which is a very small amount – will easily kill a human being.
The deadliness of carfentanil can be explained in a number of other ways to illustrate the point about the lethal nature of this drug. For example, the Buffalo Field Campaign (located at Yellowstone National Park) warns that humans should never eat bison meat from an animal that had been sedated with carfentanil. Carfentanil can remain in the meat, enter a human’s body, resulting in an overdose, including a potentially fatal one.
Russia has weaponized carfentanil. The country has used a chemical gas based upon carfentanil. With one meager dose of cargentanil in gas form, 170 people were killed during the conflict in Chechnya.
Signs and Symptoms of Carfentanil Overdose
Overdose associated with carfentanil can occur in a matter of a few minutes after contact with the extremely powerful drug. Because an overdose can happen so quickly, understanding the signs and symptoms of carfentanil overdose is important. These signs include:
- Sudden drowsiness
- Slowed or depressed breathing
- Pinpoint pupils
- Clammy skin
Third-Party Contact With Carfentanil
A major concern associated with the rise in the use, abuse, and overdose of carfentanil in this day and age is the danger it presents to third parties that come into contact with this highly hazardous substance. Carfentanil is becoming a major concern for emergency personnel and law enforcement officers.
The problem at this juncture in time is that emergency medical personnel and law enforcement officers are finding themselves responding to situations where a person has overdosed on carfentanil, but they aren’t aware of the fact that this hazardous drug is present at the scene. For example, as was mentioned a moment ago, carfentanil is being mixed with heroin. As a result, emergency medical personnel and others may appear at a scene of a person who overdosed on what is believed to be heroin and end up facing a very, very risky exposure to carfentanil.
The fact that a very small amount of carfentanil absorbed through the skin can have devastating consequences. Similarly, breathing in a minuscule amount of carfentanil can result in highly serious health consequences.
Understanding Carfentanil Decontamination
The fact that an untrained person cannot attempt to “cleanup” a suspected carfentanil contamination is vital to understand. A layperson simply will not have the equipment, experience, and other resources necessary to safely, effectively undertake carfentanil decontamination. At this juncture in time, undertaking carfentanil decontamination is solely within the province of highly trained professionals.